The Annals of Probability

Nonconventional limit theorems in discrete and continuous time via martingales

Yuri Kifer and S. R. S. Varadhan

Full-text: Open access

Abstract

We obtain functional central limit theorems for both discrete time expressions of the form $1/\sqrt{N}\sum_{n=1}^{[Nt]}(F(X(q_{1}(n)),\ldots,X(q_{\ell}(n)))-\bar{F})$ and similar expressions in the continuous time where the sum is replaced by an integral. Here $X(n)$, $n\geq0$ is a sufficiently fast mixing vector process with some moment conditions and stationarity properties, $F$ is a continuous function with polynomial growth and certain regularity properties, $\bar{F}=\int F\,d(\mu\times\cdots\times\mu)$, $\mu$ is the distribution of $X(0)$ and $q_{i}(n)=in$ for $i\le k\leq\ell$ while for $i>k$ they are positive functions taking on integer values on integers with some growth conditions which are satisfied, for instance, when $q_{i}$’s are polynomials of increasing degrees. These results decisively generalize [Probab. Theory Related Fields 148 (2010) 71–106], whose method was only applicable to the case $k=2$ under substantially more restrictive moment and mixing conditions and which could not be extended to convergence of processes and to the corresponding continuous time case. As in [Probab. Theory Related Fields 148 (2010) 71–106], our results hold true when $X_{i}(n)=T^{n}f_{i}$, where $T$ is a mixing subshift of finite type, a hyperbolic diffeomorphism or an expanding transformation taken with a Gibbs invariant measure, as well as in the case when $X_{i}(n)=f_{i}({\Upsilon }_{n})$, where ${\Upsilon}_{n}$ is a Markov chain satisfying the Doeblin condition considered as a stationary process with respect to its invariant measure. Moreover, our relaxed mixing conditions yield applications to other types of dynamical systems and Markov processes, for instance, where a spectral gap can be established. The continuous time version holds true when, for instance, $X_{i}(t)=f_{i}(\xi_{t})$, where $\xi_{t}$ is a nondegenerate continuous time Markov chain with a finite state space or a nondegenerate diffusion on a compact manifold. A partial motivation for such limit theorems is due to a series of papers dealing with nonconventional ergodic averages.

Article information

Source
Ann. Probab., Volume 42, Number 2 (2014), 649-688.

Dates
First available in Project Euclid: 24 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.aop/1393251299

Digital Object Identifier
doi:10.1214/12-AOP796

Mathematical Reviews number (MathSciNet)
MR3178470

Zentralblatt MATH identifier
1304.60041

Subjects
Primary: 60F17: Functional limit theorems; invariance principles
Secondary: 60G42: Martingales with discrete parameter 37D99: None of the above, but in this section 60G15: Gaussian processes

Keywords
Limit theorems martingale approximation mixing Markov processes hyperbolic diffeomorphisms

Citation

Kifer, Yuri; Varadhan, S. R. S. Nonconventional limit theorems in discrete and continuous time via martingales. Ann. Probab. 42 (2014), no. 2, 649--688. doi:10.1214/12-AOP796. https://projecteuclid.org/euclid.aop/1393251299


Export citation

References

  • [1] Bergelson, V. (1987). Weakly mixing PET. Ergodic Theory Dynam. Systems 7 337–349.
  • [2] Bergelson, V., Leibman, A. and Moreira, C. G. (2012). From discrete- to continuous-time ergodic theorems. Ergodic Theory Dynam. Systems 32 383–426.
  • [3] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [4] Bowen, R. (1975). Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms. Lecture Notes in Math. 470. Springer, Berlin.
  • [5] Bradley, R. C. (2007). Introduction to Strong Mixing Conditions. Kendrick Press, Heber City, UT.
  • [6] Dunford, N. and Schwartz, J. T. (1958). Linear Operators. Part I. Wiley, New York.
  • [7] Furstenberg, H. (1990). Nonconventional ergodic averages. In The Legacy of John Von Neumann (Hempstead, NY, 1988). Proceedings of Symposia in Pure Mathematics 50 43–56. Amer. Math. Soc., Providence, RI.
  • [8] Garling, D. J. H. (2007). Inequalities: A Journey Into Linear Analysis. Cambridge Univ. Press, Cambridge.
  • [9] Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application: Probability and Mathematical Statistics. Academic Press, New York.
  • [10] Heinrich, L. (1996). Mixing properties and central limit theorem for a class of non-identical piecewise monotonic $C^{2}$-transformations. Math. Nachr. 181 185–214.
  • [11] Ibragimov, I. A. and Linnik, Y. V. (1971). Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff, Groningen.
  • [12] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [13] Kifer, Y. (2010). Nonconventional limit theorems. Probab. Theory Related Fields 148 71–106.
  • [14] Kunita, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics 24. Cambridge Univ. Press, Cambridge.
  • [15] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 233. Springer, Berlin.